Morphine induced allodynia in child with brain tumourBMJ 2000; 320 doi: https://doi.org/10.1136/bmj.320.7231.381 (Published 05 February 2000) Cite this as: BMJ 2000;320:381
Signs are more likely to have been due to underlying medical condition
- Ivan L Marples, specialist registrar in anaesthesia and pain management (Ivan.Marples@doublecycle.demon.co.uk),
- Paul Murray, consultant in anaesthesia and pain management
- Pain and Palliative Support Services, Royal Hallamshire Hospital, Sheffield S10 2JF
- Department of Paediatrics, Christian-Albrechts-University, 24105 Kiel, Germany
EDITOR—Heger et al remind readers that high doses of morphine may have paradoxical effects.1 We are surprised, however, at the choice of patient they use to illustrate this lesson.
The diagnosis of pain in an infant depends solely on the observation of his or her behaviour.2 It is particularly difficult to diagnose pain, let alone characterise it as allodynia, in a 9 month old infant with considerable neurological deficit and raised intracranial pressure. The authors attempt to justify the diagnosis of allodynia in just such a patient. Furthermore, high dose morphine is well reported as a cause of rigidity, catalepsy, akathisia, and myoclonus, which must add to the difficulty of interpreting pain on the basis of observation alone.3 Two inconsistencies in the case history undermine the speculative …